Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Columbia, SC

August 9, 2018Columbia County, Georgia

NWS Columbia, SC issued this special weather statement at Aug 9, 2018, 4:13 PM EDT for Columbia County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2018, 4:13 PM EDT (20:13 UTC)
Expired
Aug 9, 2018, 4:45 PM EDT
In force
32 min
Issued by
NWS Columbia, SC

County Columbia County, GA

The radar

The Columbia radar (KCAE), 118 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.2 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1181 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1181 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
881 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
89 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

830 
WWUS82 KCAE 092013
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
413 PM EDT THU AUG 9 2018
 
GAZ064-092045-
Columbia GA-
413 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of northwestern Columbia
County Through 445 PM EDT....

At 412 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Lincolnton, or 14 miles
northwest of Evans, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects.

This storm will remain over mainly rural areas of northwestern
Columbia County.

LAT...LON 3367 8240 3368 8236 3369 8235 3370 8229
      3368 8227 3369 8224 3369 8222 3363 8220
      3358 8215 3354 8240 3355 8243 3356 8244
      3360 8242 3363 8244
TIME...MOT...LOC 2012Z 279DEG 11KT 3365 8235 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Aug 9, 2:49 PM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Aug 9, 2:49 PM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
249 PM EDT Thu Aug 9 2018

.SYNOPSIS...
An upper ridge will extend westward from the Atlantic into our
region through today. Then an upper-level trough digs into the
eastern US for the weekend bringing above normal chances for
rainfall through Monday. The trough exits to the northeast by
mid-week favoring a more typical pattern of diurnal convection.
Temperatures will be near or above normal with highs in the low
to mid 90s and lows in the low 70s.

&&

.NEAR TERM /THROUGH TONIGHT/...
Models and wv show a weak s/w across cntrl GA that will move
east-southeast across the area during the evening hours.
Afternoon mesoanalysis shows best moisture and instability will
remain south of I-20 through the remainder of the
afternoon/evening. Expect widely scattered/scattered showers
and thunderstorms to move across mainly the central/southern
Midlands and CSRA. Regional radar shows convection that has
fired over the past couple of hours across AL/GA beginning to
move into the western portion of the CWA. Downdraft Cape values
remain blo 1000, but PW values 1.8 + across much of the CWA.
Expect main threat would be locally heavy rainfall, but storms
are moving at between 20 and 25 mph which will decrease the
chances, unless storms train across the same area. Temperatures
will remain in the low/mid 90s with heat index values around 100
degrees. As s/w moves east of the area overnight and loss of
daytime heating, expect convective activity to decrease during
the evening hours with little chance for shra/tsra after
midnight. Overnight lows will once again be in the low/mid 70s.

&&

.SHORT TERM /FRIDAY THROUGH FRIDAY NIGHT/...
Friday, a 500 mb trough will move east of the Mississippi but
remain west of the forecast area, where weak ridging will
persist. At the surface, a weak lee-side trough will provide
some convergence for diurnal convection. Subsidence associated
with the ridge aloft should keep thunderstorm coverage isolated
to scattered during the afternoon. Expect high temperatures in
the low to mid 90s with light WSW winds.

Overnight the 500 mb trough continues eastward with shortwave energy
moving into the forecast area towards daybreak. Models show moisture
increasing Friday evening ahead of the shortwave which may increase
thunderstorm coverage. Severe weather appears unlikely with only
tall, skinny CAPE profiles in forecast soundings. Lows overnight
will be in the low to mid 70s.

&&

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
An upper level trough will dig into the Great Lakes
region/Northeast over the weekend, cutting off from the main
flow. This will direct warm, moist flow into the Southeast
through Monday. A weak surface boundary will be across the
Southeast and mid-Atlantic providing some convergence each day.
This pattern supports above normal chances for rainfall.

The upper-level low will track to the northeast and off the east
coast by mid-week with ridging building into the Southeast. This
will bring back a more typical pattern of isolated to scattered
diurnal convection through the remainder of the long term.
Temperatures will be near or above normal during the period. Highs
should be in the low to mid 90s with lows in the low 70s.

&&

.AVIATION /19Z THURSDAY THROUGH TUESDAY/...
VFR conditions at all taf sites currently this afternoon. A weak
s/w is moving across cntrl GA and then acrs SC during the
evening/overnight hours. Have included vcsh/vcts at all taf
sites through the evening. Will continue to monitor and adjust
as convection moves into the region from the west and also
develops across the region. Do not expect much fog late tonight
into early friday morning. Models indicate a 15 to 20 kt low
level jet that should help prevent and fog formation.

Otherwise, expect VFR conditions with diurnal cumulus and
scattered mainly afternoon/evening SH/TSRA. Due to drier air
entering the northern FA, better threat of TS may be at
DNL/AGS/OGB. Will mention VCTS at those sites, otherwise VCSH.

EXTENDED AVIATION OUTLOOK...Scattered mainly diurnal convection
expected each day as well as late night/early morning fog and
stratus.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Aug 9, 2:30 AM EDT, 13 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
230 AM EDT Thu Aug 9 2018

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-100630-
Lincoln-McDuffie-Columbia-Richmond-Burke-Lancaster-Chesterfield-
McCormick-Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-
Richland-Lee-Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-
Bamberg-
230 AM EDT Thu Aug 9 2018

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Aug 9, 11:41 AM EDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1141 AM EDT THU AUG 9 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0829 PM     TSTM WND DMG     1 NW MARTINEZ           33.53N 82.10W
08/08/2018                   COLUMBIA           GA   PUBLIC

            REPORTED THROUGH SOCIAL MEDIA THAT A COUPLE
            OF TREES WERE DOWNED AND BLOCKING THE
            ROADWAY BETWEEN THE TOWNS OF EVANS AND
            MARTINEZ.

&&

LCV
Special weather statement, Aug 9, 4:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
413 PM EDT THU AUG 9 2018

GAZ064-092045-
Columbia GA-
413 PM EDT THU AUG 9 2018

...Strong Thunderstorms Will Impact Portions of northwestern Columbia
County Through 445 PM EDT....

At 412 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 12 miles southeast of Lincolnton, or 14 miles
northwest of Evans, moving east at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

This storm will remain over mainly rural areas of northwestern
Columbia County.

LAT...LON 3367 8240 3368 8236 3369 8235 3370 8229
      3368 8227 3369 8224 3369 8222 3363 8220
      3358 8215 3354 8240 3355 8243 3356 8244
      3360 8242 3363 8244
TIME...MOT...LOC 2012Z 279DEG 11KT 3365 8235

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:15 PM EDTSevere Thunderstorm WarningCAENewberry45 min
Aug 9, 5:20 PM EDTSevere Thunderstorm WarningCAEAiken25 min
Aug 9, 5:22 PM EDTAreal Flood AdvisoryCAEAiken113 min
Aug 9, 5:42 PM EDTSevere Thunderstorm WarningCAEAiken, Barnwell63 min
Aug 9, 5:46 PM EDTSpecial Weather StatementCAEOrangeburg29 min
Aug 9, 6:29 PM EDTSpecial Weather StatementCAENewberry31 min
Aug 9, 6:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Newberry, Richland56 min
Aug 9, 7:03 PM EDTSpecial Weather StatementCAEBamberg27 min
Aug 9, 7:21 PM EDTSpecial Weather StatementCAENewberry24 min
Aug 9, 7:33 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Richland27 min
Aug 9, 7:43 PM EDTSevere Thunderstorm WarningCAENewberry, Saluda36 min
Aug 8, 8:33 PM EDTSpecial Weather StatementCAERichmond27 min
Aug 9, 5:18 PM EDTSpecial Weather StatementCAEColumbia, Richmond27 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.